Contact Us!

 

3525 Prytania St, Suite 614 - New Orleans, LA 70115 - 504-891-8454

Se habla español

facebooktwitterwordpressyoutube



"You have turned my life around"
 

I am 87 years old, with a problem of the prostate gland. Before I met Dr. Baum, I went to the bathroom every 30-60 minutes. After Dr. Baum's treatment on my prostate, I go only 5 times per day and only 1 time at night! You turned my life around. I am so very grateful!

-Sidney Daigle


I want to thank you for your due diligence. You saved my life. I highly recommend you!

-Dwight Bastian


Thank you Dr. Baum! Because of you I'm back in the "rodeo"!

-Gerald Wallace

 


Don't Let Anti-Depressants Rain on Your Love Life

B.B. had a history of depression, which has been controlled with Prozac. She noted a waning of her libido or sexual desire. She consulted with her doctor who prescribed the Prozac and he changed her medication to Wellbutrin, which allowed her libido to return to normal, and controlled her depression as well.
Sexual dysfunction, which includes loss of libido, decrease in arousal or vaginal dryness for women and decreased libido, and erectile dysfunction in men, is common in both men and women with depression. If that wasn't bad enough, the treatment for depression with the antidepressant medication can cause sexual dysfunction. It is estimated that 30-70% of men and women who use antidepressant medication, such as Celexa, Prozac, Effexor, Zoloft and Remeron, experience a sexual dysfunction. The lowest rate of sexual side effects occurred in patients taking Wellbutrin.
Many men and women who experience these side effects of the medication may try to resolve the problem by stopping the use of their antidepressant medication. This should be avoided, as restoring sexual intimacy is not a good trade off if the depression returns. Fortunately, there's a solution to this dilemma for those who suffer from depression or for those who require the use of antidepressant medications.
How do you know if your antidepressant is causing sexual problems? Experts say that the trouble is probably the result of the medication if a person who did not previously have sexual dysfunction experiences problems within two to three months of beginning antidepressant treatment.
What To Do

First and most importantly, do not make any changes in your treatment regimen without first consulting your physician. Here are some suggestions which you might discuss with your physician:

1. If you are experiencing sexual side effects from your antidepressant medication, your doctor may consider switching you to Wellbutrin, which has a low rate of sexual side effects. Wait to see if sexual side effects abate.
2. Consider taking your medication after you have engaged in sexual intimacy.
3. With your doctor's permission you may consider a drug holiday. A drug holiday involves taking a short break from your antidepressant. By taking periodic two-day breaks from antidepressant treatment can lower the rate of sexual side effects during the drug holiday without increasing the risk of a relapse or recurrence of depressive symptoms.
Bottom Line: Sexual side effects are common in men and women with depression. Most men and women can be restored to a meaningful sexual function by sharing with your doctor your concern and having himher making changes and adjustments in your medication or changing to another drug as described in my patient B.B.

Dr. Neil Baum is a physician at Touro Infirmary and can be reached at (504) 891-8454 or via his website, www.neilbaum.com